Anthracycline-induced cardiotoxicity was first reported in early 1970s. Since then, there has been increasing recognition of its association with poor prognosis and survival.
More recently, while new targeted and more effective molecules have been introduced in clinical oncology, cardiotoxic effects – which are not uncommon – may potentially outweigh theoretical clinical benefit.
The incidence of cardiotoxicity varies with the type of the treatment. Doxorubicin is associated with cardiotoxicity in 3–26% of treated patients, Trastuzumab in 2–28% and Sunitinib in 2.7–11 %.
In a recent retrospective study, 6.6% of patients with breast or haematological cancer who received chemotherapy went on to develop heart failure.
Furthermore, patients with cancer are also at a higher risk for coronary artery disease, arrhythmias and thromboembolism.
Anti-cancer treatment is associated with serious cardiovascular adverse events, including arterial and pulmonary hypertension, supraventricular and ventricular arrhythmias, systolic and diastolic cardiac dysfunction and coronary artery disease.
Significant cardiotoxicity after chemotherapy is considered when the following heart echocardiographic criteria are fulfilled: (i) an absolute decrease of greater than or equal to 10 % in left ventricular ejection fraction ( EF ), and (ii) an EF of less than 50%.
Additionally, left ventricular global longitudinal strain ( GLS ) is proposed as an early marker of imminent cardiotoxicity because a reduction in GLS of more than 15% during chemotherapy is associated with a higher probability of significant left ventricular systolic dysfunction in the near future.
Two pathophysiological mechanisms have been described for chemotherapy-induced cardiotoxicity.
First is direct toxicity and destruction of myocardial cells, which results in permanent and possibly irreversible myocardial dysfunction ( type I cardiotoxicity ).
The second is inhibition of the physiological function of myocardial cells, which results in stunned myocardium and significant but eventually reversible myocardial dysfunction ( type II cardiotoxicity ).
These two mechanisms frequently overlap.
The classic example of type I cardiotoxicity is anthracycline cardiotoxicity, which is usually dose dependent. Trastuzumab cardiotoxicity is an example of type II cardiotoxicity but it is not dose-dependent.
Some chemotherapeutic agents ( i.e. 5-Fluorouracil and Gemcitabine ) increase the risk of coronary atherosclerosis and acute coronary syndromes. Continuous intravenous infusion of 5-Fluorouracil can induce myocardial ischaemia that manifests as chest pain and ischaemic ECG changes, usually between the second and fifth day of treatment. This effect is not dose dependent.
The pathophysiological mechanisms implicated are vasculitis, spasm and thrombosis.
VEGF inhibitors such as Bevacizumab and Cisplatin have also been associated with myocardial ischaemia through endothelial dysfunction, hypercoagulability and thrombosis.
The incidence of Cisplatin-associated acute coronary syndrome is approximately 2%.
Radiotherapy is associated with coronary atherosclerosis, especially in the coronary ostia, and a higher risk for acute coronary syndromes.
Following radiotherapy for Hodgkin lymphoma, the cumulative incidence of coronary artery disease is high ( approximately 20% ), even 40 after years.
Therefore, long-term follow-up and close monitoring for several years after radiotherapy is reasonable.
Interestingly, coronary artery disease and cancer share similar risk factors and pathophysiological pathways ( i.e. chronic inflammation ). Modification of risk factors has been shown to prevent the development of both coronary artery disease and cancer but little is known about its effect on chemotherapy and/or radiotherapy-induced coronary cardiotoxicity.
Arterial hypertension is frequently reported in patients receiving VEGF inhibitors ( 11–45% ).
Bevacizumab and Sunitinib increase the risk of arterial hypertension or aggravation of pre-existing hypertension – possibly via inhibition of angiogenesis, reduction in nitric oxide and increase in endothelin-1 levels along with glomerular injury and renal microangiopathy.
Furthermore, the inhibition of beta-type platelet-derived growth factor receptor by Sunitinib has been associated with microcirculatory dysfunction.
Consequently an acute rise in arterial blood pressure – even in normotensive patients – can be expected following the introduction of VEGF inhibitors, and regular blood pressure recordings and blood pressure adjustment with antihypertensive medications are generally recommended.
A significant increase in arterial blood pressure is normally observed in the first year after treatment.
Angiotensin-converting-enzyme ( ACE ) inhibitors and calcium channel blockers are usually prescribed in these cases.
Arrhythmias, either supraventricular or ventricular, can frequently occur during chemotherapy. It has been shown recently that a non-negligible number of patients with chronic lymphocytic leukaemia treated with Ibrutinib developed atrial fibrillation ( approximately 3% ).
In contrast, Thalidomide is associated with an increased risk of bradyarrhythmias and therefore beta-blockers and calcium channel blockers should be used with caution in these cases.
Arsenic trioxide, a very effective drug for relapsing acute promyelocytic leukaemia, may prolong the QT interval and induce torsades de pointes. Thus, QT interval should be carefully monitored in patients receiving Arsenic trioxide before every new cycle of therapy.
Less frequently, tyrosine kinase inhibitors, proteasome inhibitors and histone deacetylase inhibitors may prolong QT.
Anticoagulation in patients with cancer and atrial fibrillation can be difficult to manage. Cancer is often associated with a higher risk for thrombosis, but at the same time cancer therapies may predispose to a higher risk for bleeding.
The scores commonly used to evaluate embolic ( CHADS-VASC ) and bleeding risk ( HAS-BLED ) in patients with atrial fibrillation are possibly not applicable in patients with coexistent atrial fibrillation and malignancy.
Furthermore, there are no robust data on the safety and efficacy of both vitamin K antagonists and the new oral anticoagulants during or after chemotherapy, especially in patients with imminent thrombocytopaenia. For this reason, decision making for anticoagulation in patients with malignancy and atrial fibrillation should be individualised. Low molecular weight or classical Heparin might be an alternative short-term anticoagulation option.
Dyspnoea secondary to pulmonary hypertension is a relatively frequent adverse effect of Dasatinib, a chimeric oncogene BCR-ABL tyrosine kinase inhibitor used for the treatment of chronic myeloid leukaemia.
The underlying pathophysiological mechanism is not clear, although toxicity is usually reversible after Dasatinib discontinuation.
Pulmonary arterial hypertension has also been sporadically reported with Thalidomide and Carfilzomib.
Malignancy is known to be associated with a prothrombotic milieu, which may be exacerbated by chemotherapy.
Immunomodulatory imide drugs such as Thalidomide, Lenalidomide and Pomalidomide commonly used in the treatment of multiple myeloma are associated with a risk for thromboembolism, ranging from 10 to 40%.
Both patient- and drug-related factors have been implicated in this variability.
The prophylactic use of Aspirin for low-risk patients and anticoagulation with either low molecular weight Heparin or Warfarin for high-risk patients is generally recommended.
Cisplatin, Erlotinib and Bevacizumab have also been reported to increase the risk for thrombotic events but there are no special recommendations for thrombosis prophylaxis.
Valvular heart disease
Autopsy studies have suggested that mediastinal irradiation for a wide range of cancers may potentially adversely affect the heart valves.
Diffuse or focal fibrosis, thickening and calcification of the valves as a result of upregulation of fibrogenic growth factors, and increased formation of osteogenic factors have been described.
Interestingly, in contrast to rheumatic valve disease, radiation does not usually affect the tips of the valves.
The prevalence of radiation-induced valve disease ranges from 2 to 37% for Hodgkin lymphoma and from 0.5 to 4.2% for breast cancer.
A long latent interval between radiation exposure and valve disease ( usually more than 10 years ) has been reported.
In immunocompromised patients a high level of awareness of infective endocarditis is particularly warranted, especially when valve regurgitation is discovered during or after chemotherapy.
Chemotherapy-induced cardiotoxicity may associate with severe functional mitral valve regurgitation, which should be promptly diagnosed and treated.
Pericarditis and pericardial effusion
Both radiotherapy and chemotherapy ( i.e. anthracyclines, Bleomycin, Cyclophosphamide ) can be associated with a chronic inflammatory process of the pericardium.
Radiation-induced pericardial effusion has been reported as late as 15 years following radiotherapy.
Another manifestation of pericardial disease is constrictive pericarditis, which might develop after exposure to high radiation doses.
Peripheral artery disease
Tyrosine kinase inhibitors ( Nilotinib and Ponatinib ) may adversely affect the peripheral arterial circulation and increase the risk of peripheral artery disease even in the absence of traditional cardiovascular risk factors.
Previous neck irradiation increases the chance of acceleration of carotid artery atherosclerosis and ischaemic stroke. ( Xagena )
Koutsoukis A et al, ECR - Volume 13 Issue 1 Summer 2018